Skip to content

Pain Management Health Center

Deaths Seen With Fentanyl Narcotic Pain Patch

Patients Need to Follow Directions Exactly, FDA Says
Font Size
A
A
A
By
WebMD Health News

July 15, 2005 -- The FDA today has issued a health advisory regarding the safe use of fentanyl skin patches (brand name Duragesic) in response to reports of deaths in patients using this potent narcotic medication for pain management.

The FDA is conducting an investigation into the deaths associated with these patches. It's unclear if the deaths are due to inappropriate use of the patch or factors related to the quality of the product, according to the advisory.

Deaths and overdoses have occurred in patients using both the brand name product Duragesic and the generic product fentanyl. The directions for using the fentanyl skin patch must be followed exactly to prevent death or other serious side effects from overdosing with fentanyl, according to the FDA.

Safety Information You Need to Know

Some patients and doctors may not be fully aware of the dangers of this very strong narcotic painkiller. Therefore, the FDA is highlighting the following important safety information:

  • Fentanyl skin patches are very strong narcotic painkillers that may cause death from overdose. The fentanyl skin patch should always be prescribed at the lowest dose needed for pain relief.
  • Fentanyl skin patches should not be used to treat short-term pain, pain that is not constant, or for pain after an operation. Fentanyl skin patches should only be used by patients who are already taking other narcotic painkillers and who have chronic pain that is not well controlled with shorter-acting painkillers.
  • Patients who are using the fentanyl skin patch should follow their doctor's and pharmacist's directions exactly.
  • Patients who are using the fentanyl skin patch should safely store and dispose of used, unneeded, or defective fentanyl skin patches. Fentanyl skin patches should be stored in a safe place and kept out of the reach of children. Safely dispose of used, unneeded, or defective fentanyl skin patches by folding the sticky side of the patch together (until it sticks to itself) and flushing it down the toilet.

Signs of Overdose

Patients who use the fentanyl skin patch should be aware of the signs of fentanyl overdose: trouble breathing or shallow breathing; tiredness, extreme sleepiness, or sedation; inability to think, talk, or walk normally; and feeling faint, dizzy, or confused. If these signs occur, patients or their caregivers should get medical attention right away.

A patient using the fentanyl skin patch may have a sudden and possible dangerous rise in their body level of fentanyl or have a stronger effect from fentanyl if they:

  • Use other medicines that affect brain function
  • Drink alcohol (beer, wine, or distilled spirits)
  • Have an increase in body temperature or are exposed to heat
  • Use other medicines that affect how fentanyl is broken down in the body.

Patients should discuss all the above factors with their doctor or pharmacist.

Today on WebMD

pain in brain and nerves
Top causes and how to find relief.
knee exercise
8 exercises for less knee pain.
 
acupuncture needles in woman's back
How it helps arthritis, migraines, and dental pain.
chronic pain
Get personalized tips to reduce discomfort.
 
illustration of nerves in hand
Slideshow
lumbar spine
Slideshow
 
Woman opening window
Slideshow
Man holding handful of pills
Video
 
Woman shopping for vegetables
Slideshow
Sore feet with high heel shoes
Slideshow
 
acupuncture needles in woman's back
Slideshow
man with a migraine
Slideshow